Tennessee, 2012

Hail in Tennessee, May 2, 2012

May 2, 2012 · NWS MEG · 1 event in 1 county or zone

A weak upper level low pressure system moved over the Mid-South on May 2nd, 2012. The combination of the upper low and daytime heating produced showers and thunderstorms across the area during the late afternoon into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper level low pressure system moved over the Mid-South on May 2nd, 2012. The combination of the upper low and daytime heating produced showers and thunderstorms across the area during the late afternoon into the evening. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 2:26 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 2, 2:26 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CDT WED MAY 2 2012

.DISCUSSION...
NOT A LOT OF CHANGES TO THE OVERALL FORECAST PACKAGE THIS
AFTERNOON. CHANCES LOOK SLIGHTLY BETTER FOR RAINFALL...BUT THE
HEAT AND LACK OF RAINFALL WILL LIKELY REMAIN THE BIGGEST STORY
THROUGH THIS TIME NEXT WEEK.

AT 3 PM...TEMPERATURES ARE IN THE UPPER 80S TO NEAR 90 DEGREES
ACROSS MOST OF THE AREA...ALTHOUGH AREAS GENERALLY ALONG AND SOUTH
OF A LINE FROM TUPELO TO OXFORD TO CLARKSDALE ARE 3-4 DEGREES
COOLER DUE TO ABUNDANT CLOUD COVER. SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS CLOUD COVER ARE MOVING NORTH AROUND 25 MPH
AND WILL LIKELY IMPACT A GOOD PORTION OF NORTH MISSISSIPPI OVER
THE NEXT SEVERAL HOURS. A FEW STORMS COULD BE STRONG...BUT THERE
IS NO GREAT CONCERN OF THESE STORMS STRENGTHENING TO SEVERE
LIMITS. THESE STORMS ARE FEEDING ON GULF MOISTURE STREAMING NORTH
ENHANCED BY DAYTIME HEATING. DEW POINTS NEAR 70 DEGREES IS
PRODUCING A VERY UNSTABLE AIRMASS FEATURING CAPES IN THE 1500 TO
3000 J/KG RANGE AND LI'S AS LOW AS -6C. AFTER SUNSET...HEAT
INDUCED INSTABILITY WILL WANE...HOWEVER A DEVELOPING WEAK UPPER
LEVEL LOW MAY PROVIDE JUST ENOUGH DYNAMIC ENERGY TO KEEP A FEW
STORMS GOING THROUGH THE NIGHT.

TOMORROW MORNING...THE UPPER LEVEL LOW WILL LIKELY BE LOCATED OVER
FAR NORTHWEST ALABAMA OR FAR NORTHEAST MISSISSIPPI. AS
TEMPERATURES WARM AND THE ATMOSPHERE DESTABILIZES...SHOWERS AND
THUNDERSTORMS WILL INTENSIFY AND INCREASE IN COVERAGE RESULTING IN
THE BEST CHANCE OF WIDESPREAD PRECIPITATION OUT OF THE NEXT 7
DAYS. THE HIGHEST CHANCES WILL BE CLOSER TO THE LOW OVER NORTH
MISSISSIPPI AND WEST TENNESSEE...BUT A SHOWER CANT BE RULED OUT
EVEN AS FAR NORTHWEST AS NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. LIKE THIS AFTERNOON...A FEW STORMS COULD BECOME
STRONG...BUT WIDESPREAD SEVERE STORMS LOOKS UNLIKELY. DUE TO
INCREASED CLOUD COVER...HIGHS WILL LIKELY BE A DEGREE OR TWO
COOLER TOMORROW...POSSIBLY SEVERAL DEGREES COOLER NEAR THE
TENNESSEE RIVER AND ALABAMA STATE LINE. THURSDAY EVENING THE UPPER
LEVEL LOW WILL TRACK INTO THE APPALACHIANS. DEW POINTS WILL REMAIN
HIGH...BUT WITH THE LACK OF ANY UPPER LEVEL SUPPORT...COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD BE MUCH LESS WIDESPREAD ON FRIDAY.
MEANWHILE...A RIDGE WILL SHIFT EAST ACROSS THE MIDSOUTH FURTHER
HELPING TO SUPPRESS CONVECTION.

OVER THE WEEKEND...HEAT WILL TAKE CENTER STAGE AS HIGHS CLIMB
INTO THE 90S ACROSS MUCH OF THE MIDSOUTH. WITH TEMPERATURES SO
WARM AND ABUNDANT MOISTURE...CANNOT RULE OUT AN AFTERNOON SHOWER
OR THUNDERSTORM...BUT COVERAGE SHOULD BE MINIMAL. NEXT
WEEK...GUIDANCE IS STILL NOT INDICATING ANY MAJOR
CHANGES...ALTHOUGH THE RIDGE DOES BREAK DOWN SLIGHTLY RESULTING IN
ZONAL TO SLIGHTLY SOUTHWEST FLOW. AS A RESULT...AFTERNOON
CONVECTION MAY INITIATE SLIGHTLY EASIER AND TEMPERATURES WILL
LIKELY TREND SLIGHTLY COOLER.

30/SIRMON

&&

.AVIATION...
18Z TAFS

UPPER LEVEL DISTURBANCE IN THE LOWER MISSISSIPPI VALLEY WILL LIFT
NORTHEAST TO MIDDLE TENNESSEE/NORTHERN ALABAMA OVER NEXT 24 HOURS.
SCATTERED SHOWERS AND ISOLATED TSTMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING MAINLY ACROSS NORTH MISSISSIPPI. HAVE LEFT
VCSH IN AT TUP TO REFLECT THIS. ACTIVITY THOUGH EXPECTED TO WANE
LATER THIS EVENING BUT REFIRE AGAIN TOWARDS SUNRISE WITH BETTER
CHANCES OF SEEING ON STATION SHOWERS AT TUP. HAVE KEPT A SMALL
WINDOW OF TEMPO SHOWERS IN AT MEM AND MKL LOCATED ON THE NORTHWEST
FRINGES OF THE DISTURBANCE. CIGS LIKELY TO LOWER AT ALL SITES TO
MVFR DURING THIS SAME TIME FRAME...WITH THE LOWEST CIGS AT TUP.
GUSTY SOUTH WINDS THIS AFTERNOON DIMINISHING TONIGHT...THEN
INCREASING TO NEAR TEN KNOTS LATE IN THE PERIOD.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  88  70  91 /  10  20  10  10
MKL  67  87  66  89 /  10  20  10  20
JBR  68  88  68  89 /  10  10  10  20
TUP  67  86  68  90 /  20  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 2, 1:44 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT WED MAY 2 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
244 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON  AND TONIGHT

AN ISOLATED STRONG THUNDERSTORM WILL REMAIN POSSIBLE THIS
AFTERNOON...SOUTH OF A LINE FROM CLARKSDALE TO TUPELO MISSISSIPPI.
DAMAGING WINDS WILL BE THE MAIN THREAT FOR ANY THUNDERSTORM THAT
REACHES SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 2, 2:33 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT WED MAY 2 2012

MSZ012-013-021-022115-
YALOBUSHA MS-PANOLA MS-LAFAYETTE MS-
333 PM CDT WED MAY 2 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF VELMA AT 334 PM CDT...
MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES SARDIS LAKE.

&&

LAT...LON 3428 8987 3433 8951 3400 8951 3398 8972
TIME...MOT...LOC 2034Z 168DEG 17KT 3413 8964
Local storm report, May 2, 4:36 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 W TUPELO              34.26N 88.75W
05/02/2012  E1.00 INCH       LEE                MS   TRAINED SPOTTER

0503 PM     HAIL             2 N TUPELO              34.29N 88.73W
05/02/2012  E1.75 INCH       LEE                MS   LAW ENFORCEMENT

            GOLFBALL HAIL REPORTED ALONG HWY 45 NORTH

0505 PM     HAIL             TUPELO                  34.26N 88.73W
05/02/2012  E1.00 INCH       LEE                MS   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED AT NORTHEAST MISSISSIPPI
            MEDICAL CENTER

0510 PM     HAIL             ASHLAND                 34.83N 89.18W
05/02/2012  E1.00 INCH       BENTON             MS   TRAINED SPOTTER

&&

CDG

The radar

The Memphis radar (KNQA), 60 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
May 2, 5:20 PM CST to 5:25 PM CST
Where
Fayette County, 3.43 mi ENE of Laconia
Measured
1 in hail
Reported by
Public
Coordinates
35.298, -89.214

Up to quarter size hail fell between Somerville and Whiteville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378548.